SciELO - Scientific Electronic Library Online

 
vol.108 issue6Myocardial injury after non-cardiac surgery: Time to shed the ignorancePosthumous conception: Recent legal developments in South Africa author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Article

Indicators

Related links

  • On index processCited by Google
  • On index processSimilars in Google

Share


SAMJ: South African Medical Journal

On-line version ISSN 2078-5135
Print version ISSN 0256-9574

Abstract

BALME, K; MCCULLOCH, M  and  STEPHEN, C. Prolonged paralysis in a child with organophosphate pesticide poisoning. SAMJ, S. Afr. med. j. [online]. 2018, vol.108, n.6, pp.468-470. ISSN 2078-5135.  http://dx.doi.org/10.7196/samj.2018.v108i6.12994.

A 17-month-old boy presented to a local community health centre in Cape Town, South Africa, with severe organophosphate pesticide poisoning (OPP), necessitating the use of intravenous atropine to control cholinergic symptoms, as well as emergency intubation for ongoing respiratory distress. He required prolonged ventilatory support in the intensive care unit at his referral hospital and had subsequent delayed neurological recovery, spending 8 days in hospital.We present this case to emphasise the importance of adequate atropinisation in the management of severe OPP and to highlight the dangers of inappropriate use of suxamethonium for intubation in patients with OPP.

        · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License